Friday, 4 June 2010

You're having a hypo?? What's that then??















Today's lesson is on hypoglycemia......are you sitting comfortably??!!
So what is hypoglycemia (a hypo)?  - It's what is known as a 'short term' complication of diabetes which is when a persons blood sugar levels (the amount of glucose in the blood) drop below 4.0 mmol/L. 
Causes of a hypo - There are a number of reasons why blood sugar levels can drop below 4.0 mmol/L, such as having taken too much insulin, missing a meal or snack, not eating enough carbohydrate, strenuous exercise or drinking too much alcohol, but then again, sometimes there is no clear reason why it happens.Signs/Symptoms of a hypo - Not everyone has the same symptoms of a hypo, they can vary from person to person but the most common symptoms that people may experience are: an intense feeling of hunger,  trembling and/or shakiness, sweating, anxiety or irritability, going pale, fast pulse or palpitations, tingling of the lips and blurred vision.  The warning signs that I tend to get are the intense hunger which I describe as wanting to eat anything and everything I can get my hands on (as long as it's full of sugar of course), shakiness, sweating and feeling very very hot, feeling very weak with "jelly legs", blurred vision, struggling to concentrate, difficulty in getting my words out and sometimes irritability.  All of these things combined can be very scary and really not nice at all as you just feel so out of control (well, I do anyway, I know everyone has slightly different symptoms and ways of describing how a hypo actually feels for them).  Ok, so it's an excuse to stuff my face with treats but I'd rather not have the hypos to be honest!!
Immediate Treatment - A hypo needs to be treated as quickly as possible as there is a danger of blood sugar levels dropping lower and this can result in unconsciousness or fitting.  According to Diabetes UK, the immediate treatment should be "10 - 20g of a short-acting carbohydrate such as: a glass of Lucozade or non-diet drink, three or more glucose tablets, five sweets, e.g. jelly babies or a glass of fruit juice although he exact quantities will vary from person to person". 
In some cases the hypo may be so severe that you cannot treat it by yourself.  If this happens someone will have to help you by putting GlucoGel (or treacle, jam or honey) on the inside of your cheeks and gently massaging the outside of your cheeks. 
If you are unconscious, Glucagon can be injected if the person you are with has been trained to use it. Otherwise the people you are with should call an ambulance immediately.  Glucagon causes blood glucose levels to rise within 10 -60 minutes after it has been injected.
Family and friends need to be made aware that if you are unable to swallow or you are unconscious, you should not be given anything by mouth (including GlucoGel, treacle, jam or honey).  If you are unconscious, you should be placed in the recovery position (on your side with your head tilted back) so that your tongue does not block your throat.
Thankfully, I have only ever had one really serious hypo.  I was about 11 at the time (about a year or so after diagnosis) and I can clearly remember what happened - it was near to Christmas and it was the day I was taking my friends presents into school, I was going downstairs carrying all the presents when all of a sudden I collapsed on the stairs dropping the presents all over the place.  The next thing I remember is drifting in and out of consciousness in the kitchen with my Mom putting GlucoGel into my mouth and my Dad standing over me with the Glucagon injection ready.......that's all I can remember about the whole thing.  Obviously it was really scary but it must have been totally terrifying for my parents having to deal with that for the very first time and I can't imagine how they must have felt (in fact I must remember to ask them about it to see what they remember about it).
Follow Up Treatment - After the initial short acting carbohydrate it is important that you then have some long acting carbs, e.g. toast, cereal, plain biscuits or milk to stabilise and maintain your blood sugar levels at a normal level and to prevent your blood sugar levels dropping again.  This does not apply to everyone - some people may find that they feel fine and back to normal after just treating the hypo with fast acting carbs (glucose tablets etc.)
Hypos and Other Stuff - Exercising can lower your blood sugar levels which is why it is important to eat some carbs before, possibly during and also after you have exercised.  Hypos could happen up to 36 hours after strenuous exercise so you might need to adjust your medication or carbohydrate intake to compensate.
You should always test your blood sugar levels before you drive. If you get any of your usual hypo warning signs you should stop the car as soon as it is safe to do so and treat your hypo in the usual way. You shouldn't start to drive again until you are sure your blood sugar levels have gone back to a normal level.
Drinking lots of alcohol makes a hypo more likely to occur. The signs of a hypo can be similar to those of being drunk. Always have something to eat if you are drinking alcohol, and tell the people you are with about your diabetes and what to do if you need help treating a hypo. 
The main things to remember about hypos -
Always have something sugary with you for use in an emergency - I carry Glucotabs and cereal bars wherever I go
Wear some medical I.D. - Oooops!!! Maybe I should look into getting a new bracelet!!
Tell your friends or family what signs you have when you go hypo and how to treat it, as you may not be able to think clearly when your blood glucose goes low - see above.
If you do become unconscious through a hypo, your body will eventually release its stores of glucose into the blood and you will recover - I don't know about others but I really wouldn't like to leave it to chance or test that theory out!!!
You will come to recognise your own hypo warning signs, but these may change over time, so be prepared to check your blood sugar level if you experience any unusual symptoms.
(http://www.diabetes.org.uk/)


I think for me personally one of the worst things about hypos is feeling SO weak and the feeling of being out of control.  Another thing that is frustrating about treating a hypo is that at the time you are so scared about your levels going even lower that you can tend to 'over treat', eat too much and then get worryingly high levels afterwards.  I also think a lot of people think that having a hypo is just feeling a bit queasy, an excuse to eat a load of sweets and that it's not actually that bad so I hope this post has helped to dispell that particular myth to some extent.


It really can be a viscious cycle and it's such an incredibly difficult balancing act that those of us with diabetes are constantly trying our best to get right.

2 comments:

  1. Again, love this post. The only thing I disagree with (from the info you pulled from the website) is that you 'must' have slow acting carbs after - some people find they don't need this. I don't - I'm usually fine with just fast acting carbs.

    My worst hypo was when I was about 15 or 16, I went low at school, treated it but carried on dropping. I walked home with my sister, crying my eyes out the whole time, got home and ate a chocolate bar (I believe it was a Curly Wurly!!). After that I passed out on the sofa, only to be woken up by 2 paramedics pulling the quilt off me. Apparently, my sister couldn't wake me up so she called my dad, who in turn called paramedics and my mum. I think they gave me a glucagon injection. I get quite violent if I have a really bad low - the kind where I black out. I gave my Year 2 teacher a black eye when I went hypo once! I've also swung a punch at my dad...oops!

    ReplyDelete
  2. Thanks Siobhan, Ive added a bit in to say that the long lasting carbs bit doesnt apply to everyone. Thats the thing with diabetes, not one person is the same in terms of how they feel. Everyone can feel different when they go hypo - for example I can sometimes feel really low but I might be at 4.5 but other people might feel absolutely fine at 4.5 - and everyone has slightly different symptoms etc. I always have to have something fast acting and then have a big glass of milk or a piece of toast.
    I'm sure your teacher and your Dad fully understood your violent tendencies!!! Lol :o)

    ReplyDelete

Search This Blog

There was an error in this gadget